Alert archive / California / Frost Advisories in 2020
Frost Advisory 31, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Oct 26, 2020, 2:45 PM PDT for Humboldt County, Mendocino County, California. It took effect at Oct 27, 2020, 12:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2020, 2:45 PM PDT (21:45 UTC)
- In effect from
- Oct 27, 2020, 12:00 AM PDT
- Expired
- Oct 27, 2020, 8:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3193 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
995 WWUS76 KEKA 262145 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 245 PM PDT Mon Oct 26 2020 CAZ103-106-109-271500- /O.NEW.KEKA.FR.Y.0031.201027T0700Z-201027T1500Z/ Northern Humboldt Coast-Southern Humboldt Interior- Mendocino Coast- 245 PM PDT Mon Oct 26 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Humboldt Coast, Southern Humboldt Interior and Mendocino Coast Counties. * WHEN...From midnight tonight to 8 AM Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
1 follow-up statement
432 WWUS76 KEKA 262155 AAA NPWEKA URGENT - WEATHER MESSAGE...UPDATED National Weather Service Eureka CA 255 PM PDT Mon Oct 26 2020 CAZ108-110-111-271500- /O.NEW.KEKA.FZ.W.0015.201027T0700Z-201027T1500Z/ Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 255 PM PDT Mon Oct 26 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM TUESDAY... * WHAT...Sub-freezing temperatures expected. * WHERE...Southern Trinity, Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...From midnight tonight to 8 AM Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. $$ CAZ103-106-109-271500- /O.CON.KEKA.FR.Y.0031.201027T0700Z-201027T1500Z/ Northern Humboldt Coast-Southern Humboldt Interior- Mendocino Coast- 255 PM PDT Mon Oct 26 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM TUESDAY... * WHAT...Temperatures as low as 33 degrees will result in frost formation. * WHERE...Mendocino Coast, Northern Humboldt Coast and Southern Humboldt Interior Counties. * WHEN...From midnight tonight to 8 AM Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 26, 5:03 AM PDT, 9 hours 42 minutes earlier.
Area forecast discussion, Oct 26, 5:03 AM PDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Mon Oct 26 2020
.SYNOPSIS...A very dry air mass will linger over the area through
Tuesday. Strong and gusty offshore winds will persist through Monday
morning, with extremely dry conditions persisting all day Monday.
Even though winds are expected to diminish for most areas Monday
afternoon, the dry airmass combined with locally windy conditions
will result in critical fire weather conditions Monday night through
Tuesday. Frost and freezing temperatures are also expected for many
interior valleys and coastal areas early Monday morning, and
possibly Tuesday morning as well.
&&
.DISCUSSION...Humidities have absolutely tanked overnight, with most
interior sites reading single digit RH's early this morning.
Meanwhile, northeasterly winds have strengthened over the upper
elevations...with many sites seeing gusts of 40 to 45 mph and a few
reaching upwards of 50 mph so far in southern Mendocino and Lake
counties. East-northeast winds will continue this morning before
subtly weakening during this afternoon. A second, weaker pulse of
northeasterly winds is expected tonight for area ridges, with gusts
reaching 25 to 35 mph, before winds significantly weaken Tuesday
afternoon. A red flag warning for critical to locally extreme
critical fire weather conditions remains in effect through Tuesday
afternoon.
Robust winds have been relegated to ridges, with many of the
valley and sheltered areas seeing calm conditions or light
easterlies. Overnight temperatures have been extremely dependent
on whether there has been a light breeze or not...most stations
where the wind has gone calm have seen temperatures plummet to the
mid 20's to low 30's while areas with even a light breeze have
struggled to get below 40. The slew of frost advisories and freeze
warnings for cold temperatures remain in place early this
morning. Another round of frost/freeze products may be needed for
tonight as well...850 mb temperatures see about a 5 degree
increase tonight but the airmass remains extremely dry and with
winds somewhat weakening at higher elevations, more valley
locations are expected to go calm and decouple overnight, allowing
for more effective longwave cooling. Current thinking is that the
coldest spots as of this morning will be slightly warmer tomorrow
morning, but on average temperatures will be lower across the
valley areas tomorrow morning as a whole.
Guidance indicates an upper ridge building over the forecast area
Tuesday through Wednesday. The warming aloft will likely promote
above normal daytime temperatures for the interior. The dry airmass
will slowly moderate through mid week, however a light offshore flow
regime and clear skies will allow temperatures to plummet each night
in the interior valleys. Continued frost and freezing temperatures
will be possible each night through this week.
Also, guidance has been suggesting increasing boundary layer
humidities and southerlies as air aloft warms around mid week. This
will likely lead to stratus and perhaps fog for coastal areas. The
duration and timing of the stratus is highly uncertain, however
considering recent history, the Mendocino coast will probably see
the stratus as early as Wed. Guidance has come into better agreement
with the upper ridge dominating on Thursday, with perhaps lower
level humidity pushing deeper into the interior valleys.
There is a great deal of variability and spread in the guidance late
in the week and next weekend. A few members of each ensemble pack
continue to indicate weak rain potential for the north coast late
this week. WPC clusters reflect these large spreads and differences
with about 34% of 100 members wetter (over one tenth of inch of
rain) than the combined ensemble mean for the 24hr period ending 5pm
Saturday. For now, will keep a 15-20% chance for rain around Fri/Fri
night for mostly Del Norte and the northern Humboldt coast.
&&
.AVIATION...Offshore flow and a dry airmass has brought clear and
dry conditions across the area this morning. Winds are generally
light at the surface, although there are strong winds just off the
surface. This has likely led to some wind shear in Ukiah and many of
the interior valleys. These winds will diminish this afternoon and
with the increased mixing the wind shear threat should diminish.
Tonight VFR conditions are expected to persist with a very dry
airmass in place. The winds aloft increase again tonight, but it is
not expected to be enough for a significant wind shear threat. MKK
&&
.MARINE...Winds and seas have diminished this morning, although
seas have dropped less than expected. Winds are expected to increase
again slightly this afternoon and tonight. There will continue to be
some small fluctuations in the winds through Wednesday morning, but
generally they will be in the 15 to 25 kt range. Winds will
generally be light end near the coast, although downwind of Cape
Mendocino the usual stronger winds will persist. Also gusty
northeast winds are possible off the Humboldt coast south of Cape
Mendocino flowing out through the gaps in the terrain. This should
end this afternoon. Extended the small craft advisories in the outer
waters as the seas will likely stay above criteria even if the winds
drop below briefly. These may need to be added for the inner waters
if the seas propagate in there enough.
Wednesday models are showing the winds diminishing more through the
day and becoming southerly on Thursday. Southerly winds around 10 to
15 kt are possible on Friday, although the models are struggling
with the evolution of a potential weather system late in the week.
The long period swell has started to build into the waters and buoys
are showing it around 2 to 3 feet at 17 seconds as of 4am. This will
build to 3 to 4 feet at 16 seconds later today. Then the period will
gradually diminish through the week. MKK
&&
.FIRE WEATHER...An exceptionally dry airmass will linger across
northern California through Tuesday. Strong east to northeast winds
remain gusty through Tuesday, particularly across exposed
mountain slopes and ridges. The combination of dry vegetation, low
humidity values, and strong winds will yield a critical to
extremely critical fire weather threat through the first half of
this week before RH's somewhat improve later this week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ102>104-109.
Red Flag Warning until 5 PM PDT Tuesday for CAZ201-203-204-211-
212-264-276-277-283.
Hard Freeze Warning until 9 AM PDT this morning for CAZ105-107-
108-110-111-114.
Wind Advisory until 11 AM PDT this morning for CAZ106-108-110-
111-113>115.
Freeze Warning until 9 AM PDT this morning for CAZ106-112-113-
115.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PDT this morning for PZZ450.
Small Craft Advisory until 9 AM PDT Wednesday for PZZ470.
Small Craft Advisory until 9 PM PDT Tuesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Oct 26, 3:29 AM PDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 329 AM PDT Mon Oct 26 2020 CAZ112-271030- Southwestern Mendocino Interior- 329 AM PDT Mon Oct 26 2020 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-271030- Coastal Del Norte- 329 AM PDT Mon Oct 26 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ106-113-115-271030- Southern Humboldt Interior-Southeastern Mendocino Interior- Southern Lake County- 329 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY... ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Red Flag Warning is currently in effect. A Freeze Warning is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104-109-271030- Del Norte Interior-Southwestern Humboldt-Mendocino Coast- 329 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY... ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect. A Red Flag Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-110-111-114-271030- Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake County- 329 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY... ...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Hard Freeze Warning is currently in effect. A Red Flag Warning is currently in effect. A Wind Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105-107-271030- Northern Humboldt Interior-Northern Trinity- 329 AM PDT Mon Oct 26 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM PDT TUESDAY... ...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Hard Freeze Warning is currently in effect. A Red Flag Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-271030- Northern Humboldt Coast- 329 AM PDT Mon Oct 26 2020 ...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Frost Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 2:55 PM PDT | Freeze Warning | EKA | Mendocino, Trinity | 17 hr |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.